Illinois, 2007

Winter Weather in Illinois, December 15 to 16, 2007

December 15 to 16, 2007 · NWS PAH · 13 events in 13 counties and zones

An upper level low moved east across southern Illinois. Strong northwest winds in the wake of a surface low over central Kentucky brought enough cold air for snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level low moved east across southern Illinois. Strong northwest winds in the wake of a surface low over central Kentucky brought enough cold air for snow. The rain changed to snow and accumulated from 1 to 3 inches over all but the Ohio River counties. The snow fell heavily at times, accumulating 2 inches in 3 hours at Du Quoin in Perry County. Roads became snow-covered and slushy. Vehicles slid off roads, including U.S. Highway 51 north of Carbondale. The snow accumulated to a depth of 3 inches in West Frankfort (Franklin County), 1.5 inches in Harrisburg (Saline County), and 2.5 inches in Du Quoin (Perry County). Pinckneyville (Perry County) measured 2 inches, and Carbondale measured one inch. In Union County, 2 inches was reported near Anna. In Wayne County, 2.5 inches fell near Cisne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 2:13 PM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Dec 15, 2:13 PM CST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CST SAT DEC 15 2007

.DISCUSSION...
BACK EDGE OF THE HEAVIER RAIN WAS FROM THE OHIO AND WABASH RIVER
EASTWARD...AND CONTINUED TO HEAD EAST EARLY THIS AFTERNOON. PLAN
ON LETTING THE FLOOD WATCH EXPIRE NATURALLY AS THE RAIN SHOULD BE
WINDING DOWN BEFORE 6 PM. MEANWHILE SNOW WAS SEEN IN CLOSE
PROXIMITY TO H7/H5 LOW CENTERS NEAR KJLN EARLY THIS AFTERNOON PER
THE RUC AND REGIONAL MOSAIC RADAR IMAGERY. THE UPPER LOW WILL
TRACK ENE ACROSS SRN MO INTO SRN IL/IN TONIGHT...WITH
PRECIPITATION MIXING WITH THEN CHANGING TO SNOW IN ASSOC WITH THE
UPPER SYSTEM AND DEEPENING COLD AIR INFILTRATION. HAVE BASED
OVERNIGHT TOTALS LARGELY ON THE SREF AND HPC GUIDANCE. 1-3 INCH
SNOW TOTALS FORECAST ACROSS OUR FAR NORTHERN COUNTIES...WITH AN
INCH OR SO CENTRAL AND GENERALLY LESS THAN OR APPROACHING 1 INCH
SOUTH. A LOT OF WHAT FALLS MAY BE MAINLY ON GRASSY OR ELEVATED
SURFACES. HOWEVER SOME ROADS MAY BE AFFECTED TOO...NOT ONLY BY THE
WINTRY PRECIPITATION...BUT DUE TO BELOW FREEZING TEMPS AS THE
NIGHT WEARS ON. THEREFORE PREFERRED HANDLING TONIGHT/S EXPECTED
CONDITIONS WITH A WINTER WEATHER ADVISORY NRN 1/3...AND A SPECIAL
WEATHER STATEMENT SOUTH.

WILL HAVE TO WATCH THE WINDS TONIGHT TOO. THE SURFACE LOW JUST SW
OF KMEG EARLY THIS AFTERNOON WILL DEEPEN CONSIDERABLY WHILE
HEADING NE TONIGHT...REACHING OHIO BY 12Z. WILL ALSO MENTION THE
GUSTY WIND POTENTIAL IN AN SPS.

DO NOT EXPECT THE BACK EDGE SNOW TO HANG AROUND LONG SUNDAY MORNING.
WILL CLEAR IT OUT PROGRESSIVELY AND DECREASE CLOUDS SUNDAY WITH
THE DEPARTURE OF THE LOW. IT SHOULD REMAIN RATHER COLD THOUGH WITH
LOW TROP CAA CONTINUING. QUIET AND COLD CONDITIONS ARE EXPECTED
SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ACROSS THE GULF COAST
REGION.

HIGH PRESSURE FIRMLY IN PLACE FOR MONDAY...WITH THE CENTER OF THE
HIGH OVER THE DEEP SOUTH. THE CENTER OF THE HIGH MOVES OFF THE
NORTHEAST INTO THE APPALACHIANS BY MONDAY NIGHT. WITH THE ZONAL
UPPER FLOW PATTERN IN PLACE...BOTH THE 00Z ECMWF AND 06Z/12Z GFS BRING
A WEAK SHORTWAVE WEST TO EAST ACROSS THE REGION...RESULTING IN SOME
LIGHT QPF LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. LOOKS LIKE THERE
SHOULD BE A DECENT AMOUNT OF MOISTURE ESPECIALLY AFTER 06Z WED.
HOWEVER...QPF AMOUNTS LOOKS TOO PUNY TO MESS WITH PUTTING ANYTHING
IN THE FORECAST AT THIS TIME.

ON WEDNESDAY...AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER OUR REGION
AS A TROUGH MOVES ACROSS THE DESERT SOUTHWEST AND INTO THE CENTRAL
PLAINS. THE GFS AND ECMWF NOT TOO BAD WITH THE PROGRESSION OF THIS
SYSTEM...WITH THE ECMWF A BIT FASTER. BOTH MODELS WANT TO BREAK OUT
SOME VERY LIGHT PRECIPITATION FOR WEDNESDAY AND WEDNESDAY NIGHT
ASSOCIATED WITH A WARM FRONT THAT WILL BE SITUATED NEAR THE COUNTY
WARNING AREA. THIS IS HANDLED OK IN THE GRIDS WITH SOME SLIGHT
CHANCE TO CHANCE POPS WEDNESDAY NIGHT.

THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM IS FORECAST TO MOVE OUT
OF THE CENTRAL PLAINS WEDNESDAY NIGHT AND INTO MISSOURI BY 12Z
THURSDAY. AGAIN...ASIDE FROM A SLIGHT LATITUDINAL DIFFERENCE IN
THE ACTUAL LOW PLACEMENT...BOTH THE GFS AND ECWMF ARE VERY SIMILAR
IN TIMING. IT APPEARS THE SURFACE LOW AND ASSOCIATED COLD FRONT
MOVES ACROSS THE AREA DURING THE DAY ON THURSDAY. THE GFS AND
ECMWF DO DIFFER ON WHERE THE LOW WILL TRACK TO OUR NORTHEAST...BUT
IT DOES LOOK LIKE THURSDAY WILL BE OUR BEST DAY FOR RAINFALL.
RAINFALL TAPERS OFF/COMES TO AN END THURSDAY NIGHT AS THE SYSTEM
PULLS OUT OF THE AREA. BOTH THE GFS AND ECMWF WOULD INDICATE THAT
THE PRECIP TYPE SHOULD BE ALL RAIN...SO WILL PULL MENTION OF SNOW
OUT.

MODELS REALLY DIVERGE SIGNIFICANTLY IN THE DAYS 6 AND 7 TIME FRAME.
ON FRIDAY...THE 06Z GFS DEVELOPS ANOTHER WARM FRONT OVER THE
AREA...WHILE AN UPPER LOW AND ASSOCIATED SURFACE LOW GET THEIR ACT
TOGETHER IN THE CENTRAL PLAINS. THE ECMWF SHOWS HIGH PRESSURE
BUILDING INTO THE REGION. THE 12Z GFS BACKS OFF A LITTLE BIT ON THE
SPEED OF THE SYSTEM. THE 06Z/12Z GFS THEN SHOW THE AFOREMENTIONED LOW
MOVING INTO OUR REGION ON SATURDAY...BRINGING SCATTERED RAIN WITH
IT. THE ECMWF SHOWS THE HIGH MOVING OFF TO THE EAST AS AN UPPER
LEVEL LOW MOVES OUT OF THE DESERT SOUTHWEST AND INTO THE SOUTHERN
PLAINS. SO HAVE LEFT FRIDAY DRY FOR NOW BUT ADDED A CHANCE FOR
PRECIPITATION ON SATURDAY. WE WILL HAVE TO WAIT AND SEE HOW THIS
SYSTEM EVOLVES OVER THE NEXT FEW DAYS IN ORDER TO GET A BETTER
HANDLE ON THINGS.

&&

.AVIATION...
AS THE AREA OF RAIN CONTINUES TO HEAD EAST...MAINLY IFR CIGS
REMAIN...ALTHOUGH VSBYS BECOME P6SM. COULD SEE SOME DRIZZLE OR
LIGHT RAIN DEVELOP IN THE WAKE OF THIS LARGE AREA OF RAIN.
HOWEVER...LATER ON THIS AFTERNOON AND INTO THE EVENING HOURS...WE
EXPECT RAIN TO REDEVELOP/MOVE INTO THE AREA ON THE BACKSIDE OF THE
SURFACE LOW THAT WILL BE TRACKING INTO MIDDLE TENNESSEE. EXPECT A
CHANGEOVER TO ALL SNOW BTWN 03Z AND 06Z FROM WEST TO EAST. ALONG
WITH THAT CHANGEOVER...WILL BE VERY STRONG NORTHWEST WINDS THAT
WILL LIKELY GUST AS HIGH AS 30 KT OVERNIGHT TONIGHT. COULD SEE
CLOUDS DEPARTING FROM WEST TO EAST THROUGHOUT THE MORNING HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR CALDWELL-CALLOWAY-
     CHRISTIAN-DAVIESS-HOPKINS-LYON-MARSHALL-MCLEAN-MUHLENBERG-
     TODD-TRIGG.

MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR PERRY MO.

IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-JACKSON-
     JEFFERSON-PERRY IL-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

CN/CW
Hazardous weather outlook, Dec 15, 2:47 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CST SAT DEC 15 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
247 PM CST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PRECIPITATION IS EXPECTED TO TRANSITION FROM MAINLY LIGHT RAIN
OVER TO A MIX OF LIGHT RAIN...FREEZING RAIN...SLEET OR SNOW THIS
EVENING THEN SNOW OVERNIGHT. SOME ACCUMULATION WILL BE POSSIBLE...
ESPECIALLY ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR
ADDITIONAL INFORMATION.

GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVERNIGHT IN
RESPONSE TO DEEPENING LOW PRESSURE PASSING JUST EAST OF THE FOUR
STATE AREA. WINDS SHOULD INCREASE TO 15 TO 25 MPH WITH GUSTS
AROUND 35 MPH EXPECTED...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTINUE TO CALL IN WITH REPORTS OF RAIN AND
WINTRY PRECIPITATION AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
December 15, 9:00 PM CST to December 16, 3:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 15, 9:00 PM CST to December 16, 3:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 15, 10:00 PM CST to December 16, 3:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 15, 10:00 PM CST to December 16, 4:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 15, 10:00 PM CST to December 16, 4:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 15, 11:00 PM CST to December 16, 6:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 15, 11:00 PM CST to December 16, 6:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 15, 11:00 PM CST to December 16, 6:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 15, 11:00 PM CST to December 16, 6:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64384, 64385, 64386, 64412, 64413, 64415, 64416, 64417, 64418, 64419, 64420, 64421, 64422.